Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 76, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 10, 2022, 7:40 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 7:40 PM MST (02:40 UTC)
- Expired
- Aug 10, 2022, 10:37 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2576 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WGUS55 KTWC 110240
FFWTWC
AZC019-110545-
/O.NEW.KTWC.FF.W.0076.220811T0240Z-220811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
740 PM MST Wed Aug 10 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Pima County in southeastern Arizona...
* Until 1045 PM MST.
* At 740 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly. Expect many low water crossings on State Route 286 to be
flooded.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Pima County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3167 11140 3174 11151 3183 11146 3195 11153
3197 11137 3182 11128 3166 11134
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
676
WGUS75 KTWC 110447
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
947 PM MST Wed Aug 10 2022
AZC019-110545-
/O.CON.KTWC.FF.W.0076.000000T0000Z-220811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
947 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS
EVENING FOR SOUTH CENTRAL PIMA COUNTY...
At 947 PM MST, Doppler radar indicated another round of
thunderstorms produced heavy rain across the warned area. Between 1
and 2.5 inches of rain have fallen. Flash flooding is likely
ongoing. Expect many low water crossings on State Route 286 to be
flooded.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Pima County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3167 11140 3174 11151 3183 11146 3195 11153
3197 11137 3182 11128 3166 11134
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM868
WGUS75 KTWC 110537
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1037 PM MST Wed Aug 10 2022
AZC019-110547-
/O.CAN.KTWC.FF.W.0076.000000T0000Z-220811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1037 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL PIMA COUNTY...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures as
heavy flow continues in washes and streams.
LAT...LON 3167 11140 3174 11151 3183 11146 3195 11153
3197 11137 3182 11128 3166 11134
$$
WJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:56 PM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 1:56 PM MST, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 156 PM MST Wed Aug 10 2022 .SYNOPSIS...A favorable flow pattern for daily thunderstorms will persist through the weekend as the upper high remains centered near the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...Radar shows a few isolated thunderstorms forming over northern Graham and Greenlee Counties. Skies are mostly clear elsewhere with a few buildups over the Sky Islands. A weak inverted trough is moving into Sonora from Chihuahua and will provide some upper level support for storms this afternoon and evening. The forecast still looks on track with storms first forming over the White Mountains and expanding by late afternoon/early evening to the rest of southeast Arizona. The best chances for Tucson look to be between 5 pm and 10 pm. CAMs also show an outflow moving from Pima County northwestward towards Phoenix this evening. This could lead to some blowing dust issues in Pinal County. Besides the wind heavy rainfall causing flash flooding will also be a threat. After midnight there will likely be isolated showers that persist for a few hours. The monsoon ridge stays in a favorable location through the weekend meandering around the high plains. Models show a few more inverted troughs rotating around the southern periphery of the high through early next week. After today the next one models bring in moves through late Thursday into Friday. Another inverted trough looks to move through Saturday into Sunday. Expect these time periods to be fairly active. There will be plenty of moisture as well as instability to feed storms. With continued heavy rainfall from storms runoff will be easier and easier to generate and it will take less rainfall to lead to flash flooding. The only thing that could inhibit storm activity would be overnight convection that stabilizes the atmosphere. Otherwise expect continued daily afternoon/evening shower and thunderstorm activity into early next week. Temperatures will be around normal for the next week. && .AVIATION...Valid through 12/00Z. SCT clouds at 7k-10k ft AGL with SCT-BKN above 15k ft AGL. Expect scattered TSRA/SHRA around terminals late this afternoon through the evening. Expect another round of scattered TSRA/SHRA Thursday afternoon. CIGS may briefly lower to 4k- 6k ft AGL with the TSRA, along with vis briefly down to 2-4 miles and wind gusts to 40+ kts. Otherwise, SFC wind will generally be less than 12 kts, favoring a SWLY/SLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Flash flooding will also remain a concern each day this week. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 4:23 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
423 PM MST Wed Aug 10 2022
AZZ504-110015-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
423 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of eastern Pima County
through 515 PM MST...
At 423 PM MST, Doppler radar was tracking a strong thunderstorm over
South Tucson, or near Tucson, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells,
South Tucson and Catalina Foothills.
This includes the following highways...
Interstate 10 between mile markers 252 and 262.
Interstate 19 between mile markers 62 and 63.
Route 77 between mile markers 70 and 73.
Route 86 near mile marker 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3218 11090 3217 11099 3230 11108 3233 11091
TIME...MOT...LOC 2323Z 169DEG 9KT 3221 11096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 10, 4:33 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Wed Aug 10 2022
AZZ503-504-507-513-110015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of southeast Pima and
northeastern Santa Cruz Counties through 515 PM MST...
At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 22 miles southeast of Green Valley, moving northwest at
10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sonoita, Elgin and Madera Canyon.
This includes the following highways...
Route 82 between mile markers 27 and 39.
Route 83 between mile markers 28 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 11053 3162 11071 3175 11099 3192 11065
TIME...MOT...LOC 2332Z 155DEG 9KT 3171 11067
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMSpecial weather statement, Aug 10, 6:05 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Wed Aug 10 2022
AZZ504-507-514-110145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
605 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of east central Pima
County through 645 PM MST...
At 605 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 14 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail,
Saguaro National Park East, Corona De Tucson and Rita Ranch.
This includes the following highways...
Interstate 10 between mile markers 269 and 292.
Route 83 between mile markers 53 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 11046 3189 11056 3200 11091 3232 11079
3235 11065
TIME...MOT...LOC 0105Z 114DEG 9KT 3207 11066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMSpecial weather statement, Aug 10, 6:21 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
621 PM MST Wed Aug 10 2022
AZZ509-511-110200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
621 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of south central Graham
County through 700 PM MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm near
Roper Lake State Park, or 9 miles south of Safford, moving northwest
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Swift Trail
Junction, Mount Graham and Frye Mesa Dam.
This includes the following highways...
Route 70 between mile markers 330 and 342.
Route 191 between mile markers 107 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3267 10954 3261 10964 3276 11003 3295 10977
TIME...MOT...LOC 0121Z 131DEG 11KT 3270 10966
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JRMSpecial weather statement, Aug 10, 6:56 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
656 PM MST Wed Aug 10 2022
AZZ504>506-110245-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
656 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 745 PM MST...
At 656 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Marana, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of northeastern Pima
and south central Pinal Counties.
This includes the following highways...
Interstate 10 between mile markers 223 and 224.
Route 79 between mile markers 103 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 11100 3251 11114 3261 11137 3281 11116
TIME...MOT...LOC 0156Z 135DEG 6KT 3259 11112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JRMSpecial weather statement, Aug 10, 7:03 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 10 2022
AZZ507-508-513-110245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
703 PM MST Wed Aug 10 2022
...Strong thunderstorms will impact portions of southwestern Cochise
and east central Santa Cruz Counties through 745 PM MST...
At 703 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Naco to near Bisbee to 9
miles south of Hereford. Movement was northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Huachuca City, Tombstone, Naco, Fort
Huachuca, Palominas, Charleston, Coronado National Memorial and
Ramsey Canyon Preserve.
This includes the following highways...
Route 80 between mile markers 317 and 357.
Route 90 between mile markers 314 and 336.
Route 92 between mile markers 322 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3155 11051 3169 11017 3180 10983 3134 10969
3133 11029
TIME...MOT...LOC 0203Z 152DEG 22KT 3145 10982 3140 11000 3128 11017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:05 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 10, 6:15 PM MST | Flash Flood Warning | TWC | Santa Cruz | 4 hr |
| Aug 10, 6:21 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Aug 10, 6:54 PM MST | Dust Storm Advisory | TWC | Pinal | 81 min |
| Aug 10, 6:56 PM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Aug 10, 6:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 10, 7:02 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Aug 10, 7:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 10, 7:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 10, 7:29 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 10, 7:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 10, 7:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 40 min |
| Aug 10, 7:54 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 8:03 PM MST | Special Weather Statement | TWC | Pinal | 42 min |
| Aug 10, 8:36 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 10, 8:54 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 10, 10:42 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 11, 2:55 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 11, 3:58 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 11, 3:58 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 11, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Aug 11, 4:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 11, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 66 min |
| Aug 11, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.